Alert archive / New York / Wind Advisories in 2018

Wind Advisory 6, NWS New York, NY

October 12, 20188 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut

NWS New York, NY issued this wind advisory at Oct 12, 2018, 6:24 AM EDT for 8 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 6:24 AM EDT (10:24 UTC)
Expired
Oct 12, 2018, 12:00 PM EDT
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 65 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS71 KOKX 121024
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
624 AM EDT Fri Oct 12 2018

CTZ009>012-NJZ004-006-103>108-NYZ071>075-078>081-176>179-121600-
/O.NEW.KOKX.WI.Y.0006.181012T1024Z-181012T1600Z/
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
624 AM EDT Fri Oct 12 2018

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

The National Weather Service in Upton has issued a Wind Advisory,
which is in effect until noon EDT today.

* WINDS...North 20 to 25 mph with gusts up to 45 mph.

* TIMING...This morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles, in open areas, and on elevated roads and 
bridges. Use extra caution. 

&&

$$
1 follow-up statement
332 
WWUS71 KOKX 121610
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
1210 PM EDT Fri Oct 12 2018

CTZ009>012-NJZ004-006-103>108-NYZ071>075-078>081-176>179-121715-
/O.EXP.KOKX.WI.Y.0006.000000T0000Z-181012T1600Z/
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1210 PM EDT Fri Oct 12 2018

...WIND ADVISORY HAS EXPIRED...

The wind advisory has been allowed to expire as wind gusts have
fallen below 40 mph, and will continue to gradually lower through
the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Oct 12, 4:48 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 12, 4:48 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
448 AM EDT Fri Oct 12 2018

.SYNOPSIS...
A cold front will pass south early this morning as post-tropical
storm Michael also passes to the south and east of Long Island.
High pressure will follow late today into Saturday, while an
upper level disturbance passes across late tonight into Saturday
morning.

Another cold frontal passage will occur on Monday, with another
late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Trimmed back flash flood watch to Nassau/Suffolk NY and southern
New London CT based on earlier radar trend that is not playing
out. Heavy rain bands associated with tropical moisture from
Michael interacting with the cold front passing south of the
area have spread up into the south shore and the east end of
Suffolk, and should continue there for at least an hour or two
before pivoting east with the circulation of the storm. These
bands may also spread up into coastal SE CT before all is
said/done.

As the circulation of Michael passes to our south and east, a
corridor of stronger winds is expected to increase on its rear
flank early this morning, and some gusts close to 40 mph may
occur this morning across the NYC metro area and Long Island,
and possibly some of the interior higher elevations. Winds will
then slowly diminish but remain gusty through the rest of
today, while skies become mostly sunny.

Temps may not rise much from their early morning values, with
highs in the 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Clouds will increase tonight ahead of an approaching shortwave
trough, with lows in the 40s. Think showers will become likely
late tonight into Sat morning as the trough swings across.
Expect gusty WNW winds and clearing skies in the wake of this
trough for Sat afternoon, with high temps only in the mid/upper
50s, which is almost 10 degrees below average.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A 1024 high will drift over the region on Sun. This will produce
fair wx and temps blw avg. A mid lvl wave will likely
introduce some mid and high clouds into the area. Return flow as
well as mid and high clouds appear to prevent optimal
radiational cooling cond Sun ngt, so no concerns for frost.
ECMWF moisture transport vectors show a quick and meaningful
increase in moisture across the area on Mon. A h5 low tracking
across ern Canada will bring a cold front thru the area late Mon
into Tue. It is noteworthy that the GFS and ECMWF are off by
about 12 hours with the low tracking across Ontario and Quebec.
The GFS is the faster soln. A blended approach was used with the
fcst, with pops limited to chc until the timing can be better
refined. There has been consistency however that this frontal
sys will produce a round of rain. Temps modify Mon and Mon ngt,
then fall again to blw climo Tue. A clipper tracking across ern
Canada brings another cold front to the cwa Wed into Thu. Again
the GFS is significantly faster. Little moisture to work with
however, so this fropa looks dry attm. A blended approach was
used for temps, with the NBM used. Depending on the exact timing
of the high cresting over the area, frost/freeze will need to
be watched both Wed and Thu ngt.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Michael passes well to the south and east of Long Island this
morning with high pressure building in its wake.

MVFR to locally IFR will generally prevail through 12Z or so
east of NYC terminals where redeveloping bands of RA focus
across Long Island and SE Connecticut early this morning. At NYC
terminals, KHPN and KSWF, VFR to locally MVFR in any moderate
to heavy rain is expected for the next hour or two. VFR returns
at all terminals around 12z and remains through 06z Sat.

N-NW winds 10kt or less will increase 08-12z with 15-20G25-35kt
likely aft sunrise. Winds and gusts will gradually subside late
this afternoon and evening.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: Peak gusts could be a few kt higher than
forecast. Gusts may end 1-2 hours sooner than forecast.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KLGA TAF Comments: Peak winds could be a few kt higher than
forecast. Gusts may end 1-2 hours sooner than forecast.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: Peak winds could be a few kt higher than
forecast. Gusts may end 1-2 hours sooner than forecast.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Peak winds could be a few kt higher than
forecast. Gusts may end 1-2 hours sooner than forecast.

KHPN TAF Comments: Peak winds could be a few kt higher than
forecast. Gusts may end 1-2 hours sooner than forecast.

KISP TAF Comments: Peak winds could be a few kt higher than
forecast. Gusts may end 1-2 hours sooner than forecast.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Friday Night...VFR.
.Saturday-Sunday...Mainly VFR. A few showers with MVFR possible
Saturday morning. W gusts around 20kt Saturday along the coast
.Monday...Chance of MVFR in showers. SW gusts 20kt.
.Tuesday...VFR.

&&

.MARINE...
No changes to marine hazards. Winds should easily gust to 40
kt on the ocean waters this morning as post-tropical storm
Michael passes by, so the gale warning there remains in effect
with high confidence. The other waters could see a brief gust or
two to 35 kt this morning--with a gale warning already in effect
for the ern Sound/bays, decided to leave it as is, with SCA
continuing elsewhere.

As winds and seas diminish, SCA conds will continue only on the
ocean waters tonight, with gusts up to 25 kt this evening, and
higher seas lingering through the night.

High pres will keep winds and seas blw sca lvls Sun, then SW
flow ahead of the next cdfnt will likely produce SCA cond on
the ocean Mon. Winds and seas will improve on Tue behind the
front, then ramp up again on Wed with another front. Winds may
hit SCA lvls on all waters with that front.

&&

.HYDROLOGY...
Rain overnight may be heavy at times, especially across the
forks of Long Island, also perhaps up into coastal SE CT, so the
flash flood watch continues for Suffolk and southern New London.
Local amounts of 2 to 4 inches are possible across eastern
Long Island.

&&

.CLIMATE...
RER's were issued earlier for record high minimum temperatures
for yesterday Thu Oct 11.

What goes up must come down. The forecast low of 49 for tonight
at Central Park, if it occurs, would be the first time the
temperature there has fallen below 50 since May 9th. Also, the
forecast high of 57 at the Park would mark the first time that
the high temperature there has remained below 60 since May 13th.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 6 AM EDT early this morning for CTZ012.
NY...Flash Flood Watch until 6 AM EDT early this morning for
     NYZ078>081.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ335-338-345.
     Gale Warning until 6 PM EDT this evening for
     ANZ330-340-350-353-355.

&&

SYNOPSIS...JMC/Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...JMC
AVIATION...24
MARINE...JMC/Goodman
HYDROLOGY...JMC/Goodman
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Oct 12, 4:59 AM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
459 AM EDT Fri Oct 12 2018

CTZ005>011-NJZ002-004-006-103>108-NYZ067>075-176>179-130900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
459 AM EDT Fri Oct 12 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ012-NYZ078>081-130900-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
459 AM EDT Fri Oct 12 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-350-353-355-130900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
459 AM EDT Fri Oct 12 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-130900-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
459 AM EDT Fri Oct 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:50 AM EDTAreal Flood AdvisoryOKXNassau, Suffolk3 hr
Oct 12, 3:22 AM EDTAreal Flood AdvisoryOKXSuffolk3 hr
Oct 12, 5:58 AM EDTAreal Flood AdvisoryOKXSuffolk2 hr
Oct 12, 11:08 AM EDTCoastal Flood StatementOKXNassau, Queens, Suffolk, Westchester4 hr
Oct 12, 3:29 PM EDTSmall Craft AdvisoryOKX10 hr

Nearby

Wind Advisories in New York, 2018Wind Advisories in New Jersey, 2018Wind Advisories in Connecticut, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.